Pharmacy/Side Effects

Advertisement


Question
I am currently taking metronidazole 3x daily (650mg), on day two of this medication. I have noticed my urine is dark brown this morning. I see it listed as a side effect, should I do anything about it, or be concerned? Thanks!

Answer
Dear Charlie,
Yes, dark urine is most likely a side effect of metronidazole.  Don't be alarmed.  It is not an allergy or a sign of anything sinister.  Although darkening of urine is not a common adverse reaction, it is well known to happen.  Metronidazole does have a vast side effect profile.  I am assuming you will be on a short course, say 7-10days??  Please note, however, that there may be other pathophysiological causes for brown urine, such as liver disease.  But as your case came on suddenly and in association with you starting metronidazole, it is most likely due to this drug.  Charlie, are you on any other medications or do you suffer from other medical conditions.  If there is any suspicion of liver disease, I would suggest having your GP check it out for you.  If not, however, I would say that it is just the metronidazole coming through.  In all likelihood, the dark urine will dissipate within a day or two of completing the course.

Charlie, other than this, remember to take metronidazole with food (although mixture is usually taken on empty stomach).  Some other side effects to be aware of include  nausea, abdominal pain, vomiting, diarrhoea, metallic taste, dizziness, headache, and furry tongue.  There are other side effects, but these are less likely to occur unless you happen to require a longer course of treatment.  Parasthesia or numbness occurs infrequently.  Stop taking metronidazole and visit your doctor if you have any numbness, tingling, pain or weakness in hands or feet.  Avoid alcohol during treatment and for 24hours after completing the course.   Metronidazole interferes with the physiological metabolism of alcohol giving rise to nausea, vomiting, flushing, headache and palpitations.

I hope this helped.  All the very best.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.